Alert archive / South Dakota / High Wind Warnings in 2014

High Wind Warning 13, NWS Rapid City, SD

November 22, 20145 counties in South Dakota

NWS Rapid City, SD issued this high wind warning at Nov 22, 2014, 9:11 PM MST for 5 counties in South Dakota. It took effect at Nov 23, 2014, 8:00 AM MST. It was in force for 7 hr. 20 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 22, 2014, 9:11 PM MST (04:11 UTC)
In effect from
Nov 23, 2014, 8:00 AM MST
Expired
Nov 23, 2014, 2:39 PM MST
In force
7 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Harding County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD

The radar

The Rapid City radar (KUDX), 88 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 10:41 AM MSTNON-TSTM WND GST 58Ellsworth Afb, SD
Nov 23, 11:00 AM MSTNON-TSTM WND GST 5912 Wsw Castle Rock, SD
Nov 23, 11:00 AM MSTNON-TSTM WND GST 611 Ene Mud Butte, SD
Nov 23, 11:15 AM MSTNON-TSTM WND GST 534 N Downtown Belle Four, SD
Nov 23, 11:20 AM MSTNON-TSTM WND GST 5413 Ssw Reva, SD
Nov 23, 11:20 AM MSTNON-TSTM WND GST 588 S Wall, SD
Nov 23, 11:43 AM MSTNON-TSTM WND GST 591 N Buffalo, SD
Nov 23, 11:43 AM MSTNON-TSTM WND GST 61Rapid City Airport, SD
Nov 23, 11:56 AM MSTHIGH SUST WINDS 431 Nne Faith, SD
Nov 23, 11:56 AM MSTHIGH SUST WINDS 451 N Buffalo, SD
Nov 23, 11:56 AM MSTNON-TSTM WND GST 531 Nne Faith, SD
Nov 23, 12:04 PM MSTNON-TSTM WND GST 581 E Downtown Rapid City, SD
Nov 23, 12:10 PM MSTNON-TSTM WND GST 603 Wnw Wasta, SD
Nov 23, 12:10 PM MSTNON-TSTM WND GST 6312 Wsw Castle Rock, SD
Nov 23, 12:11 PM MSTNON-TSTM WND GST 621 N Buffalo, SD
Nov 23, 12:14 PM MSTHIGH SUST WINDS 41Ellsworth Afb, SD
Nov 23, 12:35 PM MSTNON-TSTM WND GST 535 Sse Bear Butte State, SD
Nov 23, 12:40 PM MSTNON-TSTM WND GST 5913 Ssw Reva, SD
Nov 23, 1:55 PM MSTHIGH SUST WINDS 447 E Downtown Sturgis, SD
Nov 23, 1:56 PM MSTNON-TSTM WND GST 514 S Downtown Rapid City, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 4.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2014-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2014-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WWUS73 KUNR 230411
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
911 PM MST SAT NOV 22 2014

.A STRONG LOW PRESSURE SYSTEM WILL BRING A PERIOD OF STRONG GUSTY
NORTHWEST WINDS TO THE SOUTH DAKOTA PLAINS SUNDAY. WINDS WILL
INCREASE THROUGH SUNDAY MORNING...BECOMING SUSTAINED AT 25 TO 45
MPH WITH GUSTS FROM 50 TO 60 MPH. WINDS WILL BEGIN TO SUBSIDE
SUNDAY EVENING.

SDZ026-031-072-231215-
/O.UPG.KUNR.WI.Y.0040.141123T1500Z-141124T0300Z/
/O.NEW.KUNR.HW.W.0013.141123T1500Z-141124T0300Z/
RAPID CITY-PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
INCLUDING THE CITIES OF...RAPID CITY...WALL...STURGIS
911 PM MST SAT NOV 22 2014

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM TO 8 PM MST SUNDAY. THE
WIND ADVISORY IS NO LONGER IN EFFECT.

* TIMING...WINDS WILL INCREASE THROUGH SUNDAY MORNING...AND 
  BECOME STRONGEST SUNDAY AFTERNOON. WINDS WILL GRADUALLY 
  SUBSIDE THROUGH SUNDAY EVENING. 

* WINDS...NORTHWEST 30 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS...THE HIGH WINDS CAN BLOW DOWN LARGE TREES...AND 
  DAMAGE ROOFS...SMALL OUTBUILDINGS...AND SIGNS. SUDDEN WIND 
  GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...ESPECIALLY IN 
  LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS CAN CAUSE 
  BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ001-002-012-013-073-231215-
/O.UPG.KUNR.HW.A.0008.141123T1500Z-141124T0300Z/
/O.NEW.KUNR.HW.W.0013.141123T1500Z-141124T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...UNION CENTER
911 PM MST SAT NOV 22 2014

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM TO 8 PM MST SUNDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT.

* TIMING...WINDS WILL INCREASE THROUGH SUNDAY MORNING...AND 
  BECOME STRONGEST SUNDAY AFTERNOON. WINDS WILL GRADUALLY 
  SUBSIDE THROUGH SUNDAY EVENING. 

* WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS...THE HIGH WINDS CAN DAMAGE ROOFS...SMALL 
  OUTBUILDINGS...AND SIGNS. SUDDEN WIND GUSTS CAN CAUSE DRIVERS 
  TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE 
  VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED 
  VISIBILITY...AND FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ014-025-027-032-041-043-044-046-047-049-231215-
/O.CON.KUNR.WI.Y.0040.141123T1500Z-141124T0300Z/
ZIEBACH-NORTHERN FOOT HILLS-SOUTHERN FOOT HILLS-HAAKON-FALL RIVER-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...DUPREE...SPEARFISH...EDGEMONT...
HOT SPRINGS...PHILIP...ARDMORE...OELRICHS...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
911 PM MST SAT NOV 22 2014 /1011 PM CST SAT NOV 22 2014/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /9 AM CST/ TO
8 PM MST /9 PM CST/ SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /9 AM CST/ TO
8 PM MST /9 PM CST/ SUNDAY.

* TIMING...WINDS WILL INCREASE THROUGH SUNDAY MORNING...AND 
  BECOME STRONGEST SUNDAY AFTERNOON. WINDS WILL GRADUALLY 
  SUBSIDE THROUGH SUNDAY EVENING. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
3 follow-up statements
077 
WWUS73 KUNR 231002
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
302 AM MST SUN NOV 23 2014

.COLD AIR FOLLOWING A STRONG LOW PRESSURE SYSTEM WILL PRODUCE A
PERIOD OF STRONG GUSTY NORTHWEST WINDS TO THE SOUTH DAKOTA PLAINS
SUNDAY. WINDS WILL INCREASE THROUGH SUNDAY MORNING...BECOMING
SUSTAINED AT 25 TO 45 MPH WITH GUSTS FROM 50 TO 60 MPH BY MIDDAY.
WIND SPEEDS WILL BEGIN TO SUBSIDE SUNDAY EVENING.

SDZ001-002-012-013-026-031-072-073-231815-
/O.CON.KUNR.HW.W.0013.141123T1500Z-141124T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...RAPID CITY...WALL...STURGIS...
UNION CENTER
302 AM MST SUN NOV 23 2014

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM MST THIS EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
8 PM MST THIS EVENING.

* TIMING...WINDS WILL INCREASE THROUGH SUNDAY MORNING...AND 
  BECOME STRONGEST SUNDAY AFTERNOON. WINDS WILL GRADUALLY 
  SUBSIDE THROUGH SUNDAY EVENING. 

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...THE HIGH WINDS CAN DAMAGE ROOFS...SMALL 
  OUTBUILDINGS...AND SIGNS. SUDDEN WIND GUSTS CAN CAUSE DRIVERS 
  TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE 
  VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED 
  VISIBILITY...AND FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ014-025-027-032-041-043-044-046-047-049-231815-
/O.CON.KUNR.WI.Y.0040.141123T1500Z-141124T0300Z/
ZIEBACH-NORTHERN FOOT HILLS-SOUTHERN FOOT HILLS-HAAKON-FALL RIVER-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...DUPREE...SPEARFISH...EDGEMONT...
HOT SPRINGS...PHILIP...ARDMORE...OELRICHS...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
302 AM MST SUN NOV 23 2014 /402 AM CST SUN NOV 23 2014/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /9 AM CST/ THIS
MORNING TO 8 PM MST /9 PM CST/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /9 AM CST/ THIS
MORNING TO 8 PM MST /9 PM CST/ THIS EVENING.

* TIMING...WINDS WILL INCREASE THROUGH SUNDAY MORNING...AND 
  BECOME STRONGEST SUNDAY AFTERNOON. WINDS WILL GRADUALLY 
  SUBSIDE THROUGH SUNDAY EVENING. 

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$
899 
WWUS73 KUNR 231605
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
905 AM MST SUN NOV 23 2014

.A STRONG LOW PRESSURE SYSTEM WILL BRING A PERIOD OF STRONG GUSTY
NORTHWEST WINDS TO THE SOUTH DAKOTA PLAINS TODAY. WILLS WILL
INCREASE INTO THE AFTERNOON...BECOMING SUSTAINED AT 25 TO 45 MPH
WITH GUSTS TO AROUND 55 MPH. THE STRONGEST WINDS AND HIGHER GUSTS
ARE EXPECTED ACROSS FAR NORTHWEST SOUTH DAKOTA. SCATTERED SNOW
SHOWERS ARE EXPECTED THIS AFTERNOON. ALTHOUGH ANY ACCUMULATION IS
EXPECTED TO REMAIN LIGHT...ISOLATED AREAS OF SIGNIFICANTLY REDUCED
VISIBILITY IN SNOW AND WIND WILL BE POSSIBLE. WINDS WILL BEGIN TO
SUBSIDE SUNDAY EVENING.

SDZ001-002-012-013-026-031-072-073-240300-
/O.CON.KUNR.HW.W.0013.000000T0000Z-141124T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...RAPID CITY...WALL...STURGIS...
UNION CENTER
905 AM MST SUN NOV 23 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING.

* TIMING...WINDS WILL INCREASE THROUGH SUNDAY MORNING...AND 
  BECOME STRONGEST SUNDAY AFTERNOON. WINDS WILL GRADUALLY 
  SUBSIDE THROUGH SUNDAY EVENING. 

* WINDS...NORTHWEST 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...THE HIGH WINDS CAN DAMAGE ROOFS...SMALL 
  OUTBUILDINGS...AND SIGNS. SUDDEN WIND GUSTS CAN CAUSE DRIVERS 
  TO LOSE CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE 
  VEHICLES. STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED 
  VISIBILITY...AND FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH...
ARE EXPECTED OR OCCURRING.

&&

$$

SDZ014-025-027-032-041-043-044-046-047-049-240300-
/O.CON.KUNR.WI.Y.0040.000000T0000Z-141124T0300Z/
ZIEBACH-NORTHERN FOOT HILLS-SOUTHERN FOOT HILLS-HAAKON-FALL RIVER-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...DUPREE...SPEARFISH...EDGEMONT...
HOT SPRINGS...PHILIP...ARDMORE...OELRICHS...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
905 AM MST SUN NOV 23 2014 /1005 AM CST SUN NOV 23 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS
EVENING.

* TIMING...WINDS WILL INCREASE THROUGH SUNDAY MORNING...AND 
  BECOME STRONGEST SUNDAY AFTERNOON. WINDS WILL GRADUALLY 
  SUBSIDE THROUGH SUNDAY EVENING. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

JC
899 
WWUS73 KUNR 232139
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MST SUN NOV 23 2014

.DEEPENING LOW PRESSURE OVER THE UPPER MIDWEST WILL CONTINUE TO
SUPPORT STRONG GUSTY WINDS ACROSS THE AREA. SUSTAINED WINDS OF 25
TO 35 MPH WITH GUSTS TO AROUND 55 MPH WILL CONTINUE INTO THE
EVENING.

SDZ001-002-012-013-026-031-072-073-240300-
/O.CAN.KUNR.HW.W.0013.000000T0000Z-141124T0300Z/
/O.EXA.KUNR.WI.Y.0040.000000T0000Z-141124T0300Z/
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-RAPID CITY-
PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...BUFFALO...LEMMON...BISON...
BELLE FOURCHE...FAITH...RAPID CITY...WALL...STURGIS...
UNION CENTER
239 PM MST SUN NOV 23 2014

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. THE
HIGH WIND WARNING HAS BEEN CANCELLED.

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON...GRADUALLY SUBSIDING THIS EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE CONTROL...
  ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. STRONG WINDS
  CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND FLYING DEBRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

SDZ014-025-027-032-041-043-044-046-047-049-240300-
/O.CON.KUNR.WI.Y.0040.000000T0000Z-141124T0300Z/
ZIEBACH-NORTHERN FOOT HILLS-SOUTHERN FOOT HILLS-HAAKON-FALL RIVER-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
INCLUDING THE CITIES OF...DUPREE...SPEARFISH...EDGEMONT...
HOT SPRINGS...PHILIP...ARDMORE...OELRICHS...KADOKA...MARTIN...
WHITE RIVER...MISSION...WINNER
239 PM MST SUN NOV 23 2014 /339 PM CST SUN NOV 23 2014/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS
EVENING.

* TIMING...GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THIS
  AFTERNOON...GRADUALLY SUBSIDING THIS EVENING.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL... ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 
  STRONG WINDS CAN CAUSE BLOWING DUST...REDUCED VISIBILITY...AND 
  FLYING DEBRIS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

&&

$$

JC

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Nov 22, 9:07 PM MST, 4 minutes earlier.

Area forecast discussion, Nov 22, 9:07 PM MST, 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
907 PM MST SAT NOV 22 2014

.UPDATE...
ISSUED AT 903 PM MST SAT NOV 22 2014

04Z SURFACE ANALYSIS HAD LOW NEAR CYQR WITH COLD FRONT TO KRAP TO
SOUTH CENTRAL WY. COUPLE OF HOURS OF GUSTY WINDS ASSOCIATED WITH
COLD FRONT AS WELL AS SOME -SHRASN. 00Z KUNR SOUNDING SHOWS LIFT
AHEAD OF SHORTWAVE OVER SOUTHEAST MT BEING WASTED ON SATURATION
EARLIER THIS EVENING. LATEST RADAR/OBSERVATIONS DO SUGGEST LOWER
TROPOSPHERE MOISTENING ENOUGH FOR PRECIPITATION TO REACH THE
GROUND...ESPECIALLY OVER NORTHWEST SD SO HAVE RAISED POPS THERE.

00Z GUIDANCE STILL SHOWS VERY WINDY DAY FOR MUCH OF THE AREA
SUNDAY. BUFKIT MOMENTUM TRANSFER INDICATES HIGH WIND WARNING
CRITERIA WINDS FROM K2WX TO KRAP DURING PEAK MIXING LATER SUNDAY
MORNING THROUGH LATE SUNDAY AFTERNOON...IN CONTRAST TO LESSER MOS
GUIDANCE WINDS. 40-50KT 850MB WINDS NOTED WITH SLIGHTLY HIGHER
VALUES HIGHER UP. STRONG SUBSIDENCE NOTED BEHIND TONIGHT/S
SHORTWAVE ALONG WITH WEAK COLD AIR ADVECTION DURING PEAK HEATING.
WILL CONVERT WATCH TO WARNING AND EXPAND ALONG THE FOOTHILLS A BIT
WITH UPDATE.

&&

.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 426 PM MST SAT NOV 22 2014

DEEPENING NW CONUS UPPER TROUGH WILL ADVECT THROUGH THE REGION
THROUGH SUNDAY...SUPPORTING A COLD FRONT INTO THE AREA...WITH
CHANCES FOR SNOW AND INCREASING WINDS. THERMAL RIDGE HAS SUPPORTED
A MILD DAY ACROSS THE AREA...ESP WHERE ENHANCED LOCAL MIXING HAS
OCCURRED. HOWEVER...INCREASING LSA WITH A LL COLD FRONT WILL
SUPPORT A WEAK FGEN BAND OF PRECIP ACROSS THE AREA TONIGHT.
SECONDARY COLD FRONT WITH STEEP LL LAPSE RATES AND CYCLONIC FLOW
ALOFT WILL THEN SUPPORT INCREASING CHANCES FOR DIURNALLY DRIVEN
SNOW SHOWERS SUNDAY...WITH FAVORABLE UPSLOPE FORCING OVER THE
NORTHERN HILLS. ACTIVE NW FLOW WILL SUSTAIN THROUGH SUNDAY
NIGHT...WITH ANOTHER IMPULSE EXPECTED TO INFLUENCE THE WESTERN FA
LATE SUNDAY.

TONIGHT...SPLITTING NW CONUS UPPER TROUGH WILL SUPPORT A WEAK HIGH
CENTERED FGEN RESPONSE OVER THE REGION WITH INCREASING MID LEVEL
MOISTURE. STEEP MID LEVEL LAPSE RATES COMBINED WITH SUFFICIENT MID
LEVEL MOISTURE AND INCREASING UVM SHOULD BE ENOUGH TO SUPPORT SCT
RAIN/SNOW SHOWERS OVER THE REGION...ESP NE WY WHERE BETTER FORCING
FOR ACCENT WILL BE IN PLACE. ANY PRECIP WILL MAINLY BE IN THE FORM OF
RAIN THIS EVENING...QUICKLY TRANSITIONING TO SNOW OVERNIGHT GIVEN
COOLING THERMAL FIELDS. ANY SNOW AMOUNTS WILL GENERALLY BE LESS THAN
ONE INCH. LL FLOW WILL VEER NW TONIGHT AND INCREASE AFTER MIDNIGHT.
INITIAL CAA PUSH AND PRESSURE RISES MAY SUPPORT A PERIOD OF NEAR ADV
WINDS AROUND KRAP AFTER MIDNIGHT. HOWEVER...WINDS SHOULD GENERALLY
REMAIN TAME UNTIL LATER SUNDAY MORNING.

SUNDAY...SECONDARY CAA PUSH AND INCREASING LL FLOW WILL SUPPORT A
WINDY DAY ACROSS THE REGION. MEAN BL FLOW PROGS SUPPORT SUSTAINED
WINDS OF 30-35 KNOTS ESP ACROSS FAR NW SD. BUFR PROGS INDICATE THE
POTENTIAL FOR WINDS OF 50 KNOTS TO MIX DOWN...ESP WITH THE SECONDARY
PRESSURE RISE SURGE EARLY SUNDAY AFTERNOON ACROSS THE FAR NW. IN
ADDITION...COLD POCKET ALOFT COMBINED WITH DIURNAL HEATING WILL
SUPPORT THE DEVELOPMENT OF SNOW SHOWERS...WITH LOCAL ENHANCED
DOWNWARD MOMENTUM TRANSPORT POSSIBLE IN THE VICINITY OF ANY SHOWER.
HAVE DECIDED TO ISSUE A WIND ADV FOR MUCH OF THE SD
PLAINS...RETAINING A HIGH WIND WATCH ACROSS THE FAR NW WHERE THE
BEST POTENTIAL FOR DOWNWARD MOMENTUM TRANSPORT OF 50 KNOT FLOW WILL
RESIDE. MEAN MODEL TRENDS HAVE SUPPORTED SLIGHTLY WEAKER WINDS
ACROSS THE AREA...BUT WOULD LIKE TO HAVE ANOTHER FORECAST RUN OR TWO
TO SEE IF THIS TREND SUSTAINS. THERE IS ALSO THE POTENTIAL FOR
LOCALIZED STRONG WINDS ALONG THE PLAINS OF THE EASTERN BLACK
HILLS...INCLUDING RAPID CITY...WITH NEAR HIGH WIND WARNING POSSIBLE.
HOWEVER...GIVEN THE LOW POTENTIAL/SHORT DURATION/AND LOCALIZED
NATURE...FEEL A WIND ADV IS MORE PRUDENT. THE OTHER HIGHLIGHT WILL
BE INCREASINGLY FAVORABLE CONDITIONS FOR UPSLOPE SNOWS ACROSS THE
NORTHERN BLACK HILLS...MAINLY FROM THE BEAR LODGE MOUNTAINS TO
CHEYENNE CROSSING. INCREASING FROUDE/MOISTURE/AND FLOW WITH COOLING
THERMAL FIELDS IN STEEP LL LAPSE RATES WILL SUPPORT A DECENT PERIOD
OF UPSLOPE FORCING...EXTENDING INTO THE DGZ. 1 TO 3 INCHES WITH
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE IN THIS AREA. SNOW WILL WIND
DOWN SUNDAY EVENING AS THE BL DRIES. HOWEVER...AS SECONDARY IMPULSE
WILL LEAD TO RENEWED CHANCES FOR SNOW...MAINLY NE WY LATE SUNDAY
NIGHT.

&&

.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 426 PM MST SAT NOV 22 2014

AN ACTIVE PATTERN ASSOCIATED WITH DEEP CYCLONIC FLOW ALOFT WILL
CONTINUE ACROSS THE NORTHERN HIGH PLAINS EARLY NEXT WEEK. SEVERAL
WEAK DISTURBANCES WITHIN NORTHWEST FLOW WILL SLIDE THROUGH...BRINGING
A GOOD DEAL OF CLOUDINESS AND CHANCES FOR SNOW SHOWERS AT TIMES
THROUGH WEDNESDAY. THE BEST CHANCES FOR SNOW WILL GENERALLY BE
ACROSS NORTHEAST WY AND THE NORTHERN BLACK HILLS AREA.

FOR THE HOLIDAY PERIOD...THE LATEST RUNS OF THE GFS...ECMWF...AND
CANADIAN HAVE ALL FLIPPED BACK TO A COLDER REGIME FOR LATE IN THE
WEEK AS A CANADIAN COLD FRONT IS PROGGED TO SLIDE SOUTH THROUGH THE
AREA LATE WEDNESDAY/WEDNESDAY NIGHT. WILL TREND COLDER AGAIN FOR
THANKSGIVING DAY AND THE REST OF THE EXTENDED...BUT UNCERTAINTY
STILL EXISTS WITH REGARD TO TEMPS. IT DOES CONTINUE TO LOOK MAINLY
DRY DURING THE PERIOD THOUGH.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING
ISSUED AT 426 PM MST SAT NOV 22 2014

A COLD FRONT WILL CROSS THE AREA TONIGHT...WITH GUSTY NORTHWEST
WINDS DEVELOPING BEHIND THE FRONT. A FEW RAIN SHOWERS ARE
EXPECTED THIS EVENING OVER MAINLY NORTHEAST WY AND FAR WESTERN
SD...CHANGING TO SNOW SHOWERS OVERNIGHT. SOME AREAS OF MVFR
CONDITIONS ARE EXPECTED...ESPECIALLY ACROSS FAR NORTHEAST WY AND
THE BLACK HILLS. STRONGER NORTHWEST WINDS WILL DEVELOP ACROSS THE
AREA SUNDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 8 AM MST /9 AM CST/ TO 8 PM MST /9 PM CST/
     SUNDAY FOR SDZ014-025-027-032-041-043-044-046-047-049.

     HIGH WIND WARNING FROM 8 AM TO 8 PM MST SUNDAY FOR SDZ001-002-
     012-013-026-031-072-073.

WY...NONE.
&&

UPDATE...HELGESON
SHORT TERM...JC
LONG TERM...26
AVIATION...26
Hazardous weather outlook, Nov 22, 3:42 PM MST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MST SAT NOV 22 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
342 PM MST SAT NOV 22 2014 /442 PM CST SAT NOV 22 2014/

...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FAR
NORTHWEST SOUTH DAKOTA...
...WIND ADVISORY FROM SUNDAY MORNING THROUGH SUNDAY EVENING MOST
OF THE SOUTH DAKOTA PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WILL PRODUCE SCATTERED RAIN AND SNOW
SHOWERS TONIGHT. SOME LIGHT ACCUMULATIONS WILL BE POSSIBLE IN THE
NORTHERN BLACK HILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS ARE EXPECTED ACROSS THE REGION ON SUNDAY
AS A STRONG COLD FRONT PUSHES THROUGH. WIND GUSTS AROUND 60 MPH
ARE POSSIBLE...ESPECIALLY ACROSS NORTHWEST SOUTH DAKOTA. A HIGH
WIND WATCH IS IN EFFECT.

UPSLOPE SNOWS CAN BE EXPECTED ACROSS THE NORTHERN BLACK HILLS
SUNDAY. ONE TO FOUR INCHES WILL BE POSSIBLE FROM THE BEAR LODGE
MOUNTAINS TO AROUND THE CHEYENNE CROSSING AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

Nearby

High Wind Warnings in South Dakota, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.